Hail, Russell
- When
- March 14, 4:40 PM CST
- Where
- Russell County, Seale
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.300, -85.170
An upper level disturbance, and a developing surface low and associated cold front, caused several rounds of strong to severe thunderstorms across central Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
An upper level disturbance, and a developing surface low and associated cold front, caused several rounds of strong to severe thunderstorms across central Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 14, 2:24 PM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 324 PM CDT FRI MAR 14 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY. VERY COMPLEX SCENARIO TONIGHT ACROSS THE AREA. THE ONGOING ISOLATED AREAS OF SHOWERS CONTINUE TO REMAIN FAIRLY WELL BEHAVED. A SHORTWAVE IS CURRENTLY MOVING ACROSS NORTHERN ALABAMA THIS AFTERNOON. THE OVERALL CONDITIONS ARE IMPROVING ACROSS THE AREA...AND THE SEVERE THREAT IS DIMINISHING THIS AFTERNOON. TEMPERATURES HAVE REALLY SPIKED THIS AFTERNOON INTO THE LOW TO MID 70S OUT WEST. STILL HAVE A LITTLE MORE TIME FOR HEATING THIS AFTERNOON...SO STILL MAY SEE SOME THUNDERSTORM DEVELOPMENT...ESPECIALLY ACROSS THE NORTH AND SOUTHEASTERN PORTIONS OF THE AREA. CLEARING TONIGHT ACROSS THE AREA. A DEVELOPING WARM FRONT THAT IS PROGGED TO MOVE NORTHWARD THROUGH THE AREA. OVERALL CONFIDENCE IS NOT THAT GREAT...BUT HERE IS THE OVERALL THOUGHTS. FROM AROUND 9 PM TIL 1 AM A FEW ISOLATED SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE ACROSS THE FAR NORTHWESTERN PORTIONS OF THE CWA. AFTER THAT WE WILL BEGIN TO SEE AN INCREASE IN THE DEWPOINTS AND TEMPERATURES ACROSS THE AREA AS THE WARM FRONT LIFTS NORTHWARD. SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO DEVELOP AS THIS MOVES NORTHWARD. THE BEST CHANCES WILL REMAIN ACROSS THE NORTH. THESE CHANCES WILL THEN TRANSITION EASTWARD SHORTLY AFTER SUNRISE...BEFORE LEAVING MOST OF THE AREA SHORTLY AFTER NOON. WEST WINDS WILL THEN KICK IN AND TEMPERATURES WILL REACH INTO THE LOW TO EVEN MID 80S ACROSS THE SOUTH...WITH MID TO UPPER 70S ACROSS THE NORTH. 16 .LONG TERM...SUNDAY THROUGH THURSDAY. HIGH PRESSURE BUILDS INTO CENTRAL ALABAMA ON SUNDAY...WITH NORTHERLY WINDS AND COOL ADVECTION AFFECTING THE AREA. NEAR NORMAL TEMPERATURES ARE EXPECTED ON SUNDAY...WITH LOW TO MID 60S ACROSS THE NORTH AND LOW 70S IN THE SOUTH. THE SURFACE HIGH WILL SHIFT TO THE EAST ON MONDAY...AS THE NEXT WEATHER SYSTEM GETS ORGANIZED ACROSS SOUTHWEST TEXAS. THE PRESSURE GRADIENT WILL TIGHTEN ON TUESDAY AS THE APPROACHING SURFACE LOW MOVES INTO EASTERN OKLAHOMA/WESTERN ARKANSAS...CAUSING SOUTHERLY FLOW TO INCREASE ACROSS THE FORECAST AREA. THIS WILL PUSH HIGHS TUESDAY AFTERNOON INTO THE 70S AREAWIDE...WITH LOCATIONS IN THE WEST AND SOUTH NEARING 80 DEGREES. AS THE SURFACE LOW TRACKS INTO THE OHIO RIVER VALLEY TUESDAY NIGHT...A FRONT WILL APPROACH CENTRAL ALABAMA LATE TUESDAY NIGHT AND CONTINUE ACROSS THE STATE ON WEDNESDAY. DYNAMICS LOOK GOOD WITH THIS SYSTEM...ALTHOUGH SOME MODEL DISAGREEMENT ON TIMING STILL EXISTS. WILL KEEP THE MENTION OF THUNDERSTORMS IN FOR TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON. HIGHS ON WEDNESDAY COULD BE TRICKY...AS THEY WILL GREATLY DEPEND ON THE TIMING OF THE ACTUAL FRONTAL PASSAGE. BUT NOT EXPECTING A SUBSTANTIAL COOL DOWN WITH THIS SYSTEM. HIGH PRESSURE BUILDS BACK INTO THE REGION ON THURSDAY THROUGH THE REMAINDER OF THE EXTENDED...WITH TEMPERATURES NEAR NORMAL WITH HIGHS IN THE MID TO UPPER 60S THURSDAY AND FRIDAY...AND LOWS IN THE LOW 40S. 14 && .AVIATION...18Z TAF DISCUSSION. VERY COMPLICATED PATTERN SETTING UP FOR THE 24 HOURS. THE FIRST LINE OF SHOWERS AND STORMS HAVE EXITED THE TAF SITES...MEANWHILE A SECOND SYSTEM IS MOVING INTO NORTHWESTERN ALABAMA. THIS SYSTEM WILL ONCE AGAIN SUPPLY MOST TAF SITES WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON. AFTER 00Z MOST OF THE RAIN AND STORMS WILL DISSIPATE AND WILL SEE A WARM FRONT LIFT NORTH. THIS WILL RESULT IN LOW CLOUDS ACROSS THE AREA. ANOTHER SHOT OF SEVERE WEATHER WILL BE POSSIBLE ACROSS THE NORTHERN TAFS AFTER 15Z AS A DEVELOPING MCS WILL DEVELOP ACROSS TENNESSEE AND SLIDE EAST. THIS WILL LIKELY GRAZE THE NORTHERN PORTIONS OF ALABAMA. 16 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 52 74 42 65 45 / 40 60 10 0 0 ANNISTON 54 77 42 68 42 / 30 50 10 0 0 BIRMINGHAM 57 77 41 67 45 / 50 40 10 0 0 TUSCALOOSA 57 82 43 69 47 / 50 20 10 0 10 CALERA 56 79 42 68 46 / 40 30 10 0 0 AUBURN 56 79 43 68 43 / 10 30 10 0 0 MONTGOMERY 59 83 46 71 48 / 20 20 10 0 0 TROY 56 83 47 73 47 / 10 20 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 518 PM CDT FRI MAR 14 2008 ALZ048-142300- RUSSELL- 518 PM CDT FRI MAR 14 2008 ...SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY UNTIL 600 PM CDT... AT 513 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR HATCHECHUBBE...OR 18 MILES SOUTHWEST OF LADONIA... MOVING EAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HATCHECHUBBE. UCHEE CREEK. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The national radar mosaic for the moment the first event began.
15 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.
Hail up to nickel size was reported on Bear Creek Road.
A large tree was blown down just south of Bellview Baptist Church.
Quarter size hail was reported on Lock 17 Road.
A church on Warrior River Road sustained moderate damage.
Half dollar size hail was reported on I-20, between exit 120 and Arkadelphia Road.
Penny size hail was reported in downtown Birmingham.
Several trees and power lines were blown down.
An aircraft hangar collapsed, and the debris was blown 100-150 yards downwind.
The tornado touched down just east of CR-27, about 5 miles south-southeast of Oneonta. It then moved north of River Road, through the Highland Lake community, and across CR-29 near the Appalachian Community. The Appalachian School property sustained damage, but the school was spared any significant damage. The tornado continued northeastward and strengthened as it nearly paralleled CR-12, before lifting just north of the intersection of CR-12 and US-231. Along the entire path, several hundred trees were either snapped off or were uprooted. A few dozen chicken houses were damaged and many were destroyed. Many outbuildings, garages, and sheds were destroyed. At least 25 homes sustained major damage, and another few dozen received minor damage. At least one mobile home was destroyed and a few more were damaged. At least 6 cows and hundreds of chickens were killed by flying debris. In some instances, the roof debris from damaged structures was blown over one half mile downstream. A few feed silos were tipped over and one rolled at least one half mile.
The tornado touched down near the intersection of CR-6 and CR-31, just west of AL-9, about 5 miles north of Piedmont. From there, it moved just north of due east, across AL-9, and then roughly parallel to CR-10 for about 3 miles, before lifting near Hurricane Creek. Some metal roof paneling was torn off a barn and one-half of a roof was torn off a brick home. Two other homes and another barn also sustained damage. Numerous trees in the area were also snapped or uprooted.
Penny size hail covered the ground at several locations east of Fosters Crossroads, to the Georgia state line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyThe tornado archive for Alabama, 2008Warnings in Alabama, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90738, 90739, 90741, 90742, 90743, 90745, 90751, 90747, 90759, 90748, 90752, 90754, 90760, 90757, 90762, 90763, 90770, 90771, 90790, 90793, 90794.